Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Wavelet-based filters for accurate computation of derivatives

Author: Maurice Hasson
Journal: Math. Comp. 75 (2006), 259-280
MSC (2000): Primary 41A40, 42A85, 65D25, 65T60
Published electronically: June 23, 2005
MathSciNet review: 2176399
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f(x)$ be a smooth function whose derivative of a given order must be computed. The signal $f(x)$ is affected by two kinds of perturbation. The perturbation caused by the presence of the machine epsilon $\epsilon_M$ of the computer may be considered to be an extremely high-frequency noise of very small amplitude. The way to minimize its effect consists of choosing an appropriate value for the step size of the difference quotient.

The second perturbation, caused by the presence of noise, requires first the signal to be treated in some way. It is the purpose of this work to construct a wavelet-based band-pass filter that deals with the two cited perturbations simultaneously. In effect our wavelet acts like a ``smoothed difference quotient" whose stepsize is of the same order as that of the usual difference quotient. Moreover the wavelet effectively removes the noise and computes the derivative with an accuracy equal to the one obtained by the corresponding difference quotient in the absence of noise.

References [Enhancements On Off] (What's this?)

  • 1. Robert S. Anderssen and Markus Hegland, For numerical differentiation, dimensionality can be a blessing!, Math. Comp. 227 (1999), 1121-1141. MR 1620207 (99i:65019)
  • 2. E. Atkinson, An introduction to numerical analysis, Wiley, New York, 1989. MR 1007135 (90m:65001)
  • 3. Michèle Basseville and Igor Nikiforov, Detection of abrupt changes: Theory and application, Prentice Hall, Inc., Englewood Cliffs, NJ, 1993. MR 1210954 (95g:62153)
  • 4. Carl M. Bender and Steven I. Orszag, Advanced mathematical methods for scientists and engineers. I. Asymptotic methods and perturbation theory, Springer-Verlag, New York, 1999. MR 1721985 (2000m:34116)
  • 5. Franca Calio, Marco Frontini, and Gradimir Milovanovic, Numerical differentiation of analytic functions using quadratures on the semicircle, Comput. Math. Appl. 10 (1991), 99-106. MR 1136179 (92i:65047)
  • 6. François Chaplais and Sylvain Faure, Wavelets and differentiation, Internal Report, Centre Automatique et Systèmes, École Nationale des Mines de Paris (2000), 1-14.
  • 7. Ingrid Daubechies, Ten lectures on wavelets., SIAM, Philadelphia, 1992. MR 1162107 (93e:42045)
  • 8. David L. Donoho, Private communication, 2003.
  • 9. Dan E. Dudgeon and Russell M. Mersereau, Multidimensional digital signal processing, Prentice-Hall, Englewood Cliffs, N.J., 1984.
  • 10. Sylvain Faure, Implémentation sous simulux de la dérivation des signaux à partir des coefficients d'ondelettes, Internal Report, Centre Automatique et Systèmes, École Nationale des Mines de Paris (1999), 1-12.
  • 11. Michael Floater, Error formulas for divided difference expansions and numerical differentiation, J. Approximation Theory 122 (2003), 1-9. MR 1976120 (2004b:65027)
  • 12. Gerald B. Folland, Introduction to partial differential equations. second edition, Princeton, NJ, Princeton University Press, 1995. MR 1357411 (96h:35001)
  • 13. Michael Frazier, Bjorn Jawerth, and Guido Weiss, Littlewood-Paley theory and the study of function spaces, CBMS regional conference series in mathematics, 79, American Mathematical Society, Providence, RI, 1991. MR 1107300 (92m:42021)
  • 14. Martin Hanke and Otmar Scherzer, Inverse problems light: numerical differentiation, Amer. Math. Monthly 6 (2001), 512-521. MR 1840657 (2002e:65089)
  • 15. Wolfgang Hardle, Gerard Kerkyacharian, Dominique Picard, and Alexander Tsybakov, Wavelets, approximation, and statistical applications. Lecture Notes in Statistics, 129., Springer-Verlag, New York, 1998. MR 1618204 (99f:42065)
  • 16. Eugenio Hernandez and Guido Weiss, A first course on wavelets, CRC Press, Boca Raton, FL, 1996. MR 1408902 (97i:42015)
  • 17. Peter Hoffman and K. C. Reddy, Numerical differentiation by high order interpolation., SIAM J. Sci. Statist. Comput. 6 (1987), 979-987. MR 0911068 (89a:65032)
  • 18. Ian Knowles and Robert Wallace, A variational method for numerical differentiation, Numer. Math. 1 (1995), 91-110. MR 1320703 (96h:65031)
  • 19. Alexandru Lupac and Detlef H. Mache, On the numerical differentiation, Rev. Anal. Numer. Theor. Approx. 26 (1997), 109-115. MR 1703928 (2000d:65039)
  • 20. Malcon T. McGregor, Numerical differentiation of analytic functions, Univ. Beograd. Publ. Elektrotehn. Fak. Ser. Mat. 2 (1991), 11-17. MR 1162961 (93k:65020)
  • 21. Yves Meyer, Ondelettes et opérateurs, Hermann, Paris, 1990. MR 1085487 (93i:42002)
  • 22. D. A. Murio, C. E. Meja, and S. Zhan, Discrete mollification and automatic numerical differentiation, Comput. Math. Appl. 5 (1998), 1-16. MR 1612285 (99d:65066)
  • 23. Alexander G. Ramm and Alexandra Smirnova, On stable numerical differentiation, Math. Comp. 70 (2001), 1131-1153. MR 1826578 (2002a:65046)
  • 24. Harold S. Shapiro, Smoothing and approximation of functions, Van Nostrand Reinhold Co., New York, 1969. MR 0412669 (54:791)
  • 25. M. R. Skrzipek, Generalized associated polynomials and their application in numerical differentiation and quadrature, Calcolo 40 (2003), 131-147. MR 2025599
  • 26. Robert S. Strichartz, A guide to distribution theory and Fourier transforms, CRC Press, Boca Raton, FL, 1994. MR 1276724 (95f:42001)
  • 27. O. L. Vinogradov and V. V. Zhuk, Sharp estimates for errors of numerical differentiation type formulas on trigonometric polynomials. Function theory and partial differential equations, J. Math. Sci. (New York) 105 (2003), 2347-2376. MR 1855438 (2002f:65032)
  • 28. Y. B. Wang, X. Z. Jia, and J. Cheng, A numerical differentiation method and its application to reconstruction of discontinuity, Inverse Problems 6 (2002), 1461-1476. MR 1955897 (2004b:65086)
  • 29. Yazhen Wang, Jump and sharp cusp detection by wavelets, Biometrika 82 (1995), 385-397. MR 1354236 (96k:62120)
  • 30. J. A. C. Weideman, Numerical integration of periodic functions: a few examples, Amer. Math. Monthly 109 (2002), 21-36. MR 1903510 (2003c:65017)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A40, 42A85, 65D25, 65T60

Retrieve articles in all journals with MSC (2000): 41A40, 42A85, 65D25, 65T60

Additional Information

Maurice Hasson
Affiliation: Program in Applied Mathematics, The University of Arizona, Tucson, Arizona 85721-0089

Keywords: Wavelets, band-pass filters, high-frequency noise
Received by editor(s): July 27, 2004
Published electronically: June 23, 2005
Additional Notes: Supported by a VIGRE Postdoctoral Fellowship at the University of Arizona.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society